Maryland, 2003

Damaging Wind in Maryland, August 27, 2003

August 27, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down one large tree and several large tree limbs and wires in Centreville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down one large tree and several large tree limbs and wires in Centreville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 27, 5:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 5:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 PM EDT WED AUG 27 2003

WORKING ON MINOR UPDATE TO ADD CHC POPS TO CHESTER CTY PA THRU THE
EVE...GIVEN PRESENT RADAR TRENDS TO OUR W.

KRAUS

------------------------------
PREVIOUSLY...

BUSY EARLY AFTERNOON IN AND AROUND THE PHILADELPHIA METRO AREA WITH
A SMALL CLUSTER OF STORMS WHICH QUICKLY INTENSIFIED TO SEVERE
LEVELS. STORMS WERE MOVING AT 50 MPH AS MIDLEVEL FLOW INCREASED
SOME. REFER TO LOCAL STORM REPORT (PHLLSRPHI) FOR MORE DETAILS ON
DAMAGE REPORTS FROM TODAYS STORMS. COLD FRONT WILL CONTINUE TO DROP
SOUTHEASTWARD THIS EVENING. ATMOSPHERE STILL FAIRLY UNSTABLE AHEAD
OF FRONT...THEREFORE WE WILL CARRY A CHANCE OF SHOWERS/THUNDERSTORMS
THIS EVENING FROM PHILADELPHIA SOUTHWARD. NO MENTION OF
PRECIPITATION IN THE NORTHERN ZONES AND A SLIGHT CHANCE (HIDDEN 20
POP) ACROSS THE CENTRAL ZONES. IF SOMETHING POPS IN THE NORTH OR
CENTRAL PART OF THE CWA THIS EVENING...IT WILL BE HANDLED BY SHORT
TERM FORECASTS AS IT SHOULD REMAIN ISOLATED.

CURRENT MCS ORGANIZING OVER WESTERN PENNSYLVANIA/EASTERN OHIO INTO
WEST VIRGINIA SHOULD MOVE EASTWARD AND THEN TURN MORE SOUTHEASTWARD
ALONG EXISTING OUTFLOW BOUNDARY LAID DOWN FROM PREVIOUS CONVECTIVE
CLUSTER. THIS MAY GET INTO OUR DELMARVA REGION THIS EVENING...
THEREFORE CHANCE POPS HIGHEST IN THIS AREA THIS EVENING. STILL A
SLIGHT SEVERE POTENTIAL...MAINLY ACROSS THE DELMARVA ZONES AS
INSTABILITY IS HIGHER HERE THIS EVENING AS ATMOSPHERE WAS
UNDISTURBED FROM EARLIER CONVECTION. PATCHY FOG MAY OCCUR LATER
TONIGHT...HOWEVER SHOULD NOT BE WIDESPREAD ENOUGH...THEREFORE WILL
LEAVE OUT OF THE FORECAST.

HIGH PRESSURE WILL THEN BUILD DOWN FROM THE UPPER GREAT LAKES
THURSDAY. DEW POINTS WILL CONTINUE TO LOWER THURSDAY AS MIDLEVEL
DRYING OCCURS. IT SHOULD BE A NICE DAY THURSDAY AS THE
AFOREMENTIONED FRONT CLEARS THE REGION. THIS HIGH PRESSURE SYSTEM
WILL SLIDE EAST SOUTHEAST THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT ARRIVES LATER FRIDAY FROM THE WEST. THIS WILL LEAD TO AN
UNSETTLED (AT TIMES) HOLIDAY WEEKEND.

MORE HUMID CONDITIONS WILL BUILD BACK ACROSS THE REGION DURING
FRIDAY AS THE OVERALL FLOW SWINGS AROUND TO THE SOUTHWEST AHEAD OF
NEXT COLD FRONT. WE WILL BRING IN CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON AND CONTINUE RIGHT INTO SATURDAY
NIGHT. FRONT LOOKS TO STALL SATURDAY NIGHT/SUNDAY ACROSS THE
SOUTHERN ZONES. LOW PRESSURE WAVES ARE EXPECTED TO MOVE ALONG THIS
FRONT WITH THE WETTEST TIME FRAME (HEAVIEST PRECIPITATION) LOOKING
LIKE SUNDAY INTO SUNDAY NIGHT. HOLIDAY WEEKEND SHOULD NOT BE A TOTAL
WASHOUT...HOWEVER THERE WILL BE TIMES WITH SHOWERS AND STORMS.

IN THE EXTENDED (MONDAY THROUGH WEDNESDAY)...FRONT LINGERS NEAR THE
REGION AS SHORT WAVE ENERGY ROTATES ACROSS. TIMING OF ANY SHORT WAVE
ENERGY THIS FAR OUT IS TOUGH...THEREFORE WILL JUST WORD AS CHANCE OF
SHOWERS AND THUNDERSTORMS.

AS FOR TEMPERATURES...WENT ON THE HIGHER SIDE OF MOS NUMBERS FOR
THURSDAY AND FRIDAY. REST OF FORECAST IS A BLEND OF THE MOS GUIDANCE.

MARINE...ALL QUIET AS TO WINDS AND SEAS.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

GORSE
Hazardous weather outlook, Aug 27, 3:45 AM EST, 15 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A CHANCE OF ISOLATED STRONG THUNDERSTORMS TODAY...
ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 27, 2:08 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    READING                   PA   WIND DAMAGE
08/27/03   BERKS                          OFFICE OF EMERGENCY
                                          MANAGEMENT(OEM) REPORTS
                                          TREES DOWN. TREES ALSO
                                          DOWN IN EXETER AND
                                          WERNERSVILLE.

0102 PM    PLYMOUTH TOWNSHIP         PA   WIND DAMAGE
08/27/03   MONTGOMERY                     OEM REPORTS TREES DOWN.

0130 PM    BENSALEM                  PA   WIND DAMAGE
08/27/03   BUCKS                          OEM REPORTS TREES
                                          DOWN...WINDS ESTIMATED AT
                                          65 MPH. NWS SPOTTER
                                          REPORTS PART OF A ROOF
                                          TAKEN OFF OF AN AC MOORE
                                          STORE.

0130 PM    NORTHERN PORTION          NJ   WIND DAMAGE
08/27/03   BURLINGTON                     OEM REPORTS TREES AND
                                          WIRES DOWN. NWS SPOTTER
                                          REPORTS A HOUSE PORCH WAS
                                          DAMAGED IN ARNEYTOWN.

0140 PM    YARDVILLE                 NJ   WIND DAMAGE
08/27/03   MERCER                         NWS SPOTTER REPORTS LARGE
                                          TREE LIMBS DOWN.

0145 PM    ALLENTOWN                 NJ   WIND DAMAGE
08/27/03   MONMOUTH                       OEM REPORTS POWER LINES
                                          DOWN.

0200 PM    JACKSON                   NJ   WIND DAMAGE
08/27/03   OCEAN                          OEM REPORTS TREES DOWN.
Special weather statement, Aug 27, 4:38 PM EST, 2 hours 7 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ067-070-071-
272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
538 PM EDT WED AUG 27 2003

...MORE THUNDERSTORMS APPROACHING FROM THE WEST INTO THE EVENING...

AT 530 PM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS MOVING RAPIDLY EAST ALONG AND JUST SOUTH OF THE
PENNSYLVANIA MARYLAND BORDER. AT THEIR PRESENT PACE...THESE STORMS
COULD REACH THE DELMARVA PENINSULA AND EXTREME SOUTHEASTERN
PENNSYLVANIA AROUND 7 PM...AND EXTREME SOUTHERN NEW JERSEY BY 730 PM.

MUCH LIKE THE STORMS OF LAST EVENING AND EARLIER TODAY...SOME OF
THESE STORMS WERE PRODUCING DAMAGING WIND...HAIL...LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING.

WHILE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN
SHORE OF THE CHESAPEAKE BAY IN MARYLAND...NO WATCHES WERE IN EFFECT
YET FURTHER TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECASTS AND STATEMENTS...AND IN CASE SEVERE THUNDERSTORM
WATCHES OR WARNINGS ARE ISSUED FOR PORTIONS OF OUR AREA.

KRAUS
Special weather statement, Aug 27, 6:20 PM EST, 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ067-070-071-
280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 PM EDT WED AUG 27 2003

...THUNDERSTORMS MOVING IN FROM THE WEST...

AT 715 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
MOVING RAPIDLY EAST THROUGH THE BALTIMORE AND WASHINGTON AREAS
TOWARD THE UPPER DELMARVA PENINSULA. THESE STORMS WILL SPREAD EAST
THROUGH NORTHEASTERN MARYLAND AND DELAWARE BETWEEN NOW AND 9 PM...
AND INTO EXTREME SOUTHERN NEW JERSEY BY 9 PM AS WELL. OTHER STORMS
MAY REACH INTO EXTREME SOUTHEASTERN PENNSYLVANIA AFTER 8 PM.

ALL OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...
HAIL...AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS...BE PREPARED TO
SEEK SAFE SHELTER INDOORS QUICKLY...AS SOME OF THE STORMS ARE MOVING
EAST AT ABOUT 50 MPH.

WHILE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN
SHORE OF THE CHESAPEAKE BAY IN MARYLAND...NO WATCHES WERE IN EFFECT
YET FURTHER TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECASTS AND STATEMENTS...AND IN CASE SEVERE THUNDERSTORM
WATCHES OR WARNINGS ARE ISSUED FOR PORTIONS OF OUR AREA.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
August 27, 6:45 PM EST
Where
Queen Anne'S County, Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.050, -76.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372126.